Kansas, 2008

Winter Storm in Kansas, February 5, 2008

February 5, 2008 · NWS GID · 6 events in 6 counties and zones

A winter storm blanketed north central Kansas with a solid 6+ inches of fresh snow. The snow developed around sunrise and continued throughout the entire day.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A winter storm blanketed north central Kansas with a solid 6+ inches of fresh snow. The snow developed around sunrise and continued throughout the entire day. Covert reported 8 inches of accumulation, while 7 inches fell at Smith Center, Phillipsburg and near Plainville. Though winds weren’t overly strong, some blowing and drifting occurred. Many schools across the region were closed at least one day due to the winter weather conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 4, 11:04 PM CST, 5 hours 56 minutes earlier.

Area forecast discussion, Feb 4, 11:04 PM CST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1104 PM CST MON FEB 4 2008

.AVIATION...06Z TAF. WIDESPREAD SNOW WILL OVERSPREAD THE GRAND
ISLAND AREA BY DAWN TUESDAY AND CONTINUE THROUGH THE DAY. THIS
WILL RESULT IN IFR/LIFE CIGS AND VSBYS IN SNOW AND BLOWING SNOW.
WINDS WILL BE SUSTAINED AT 20KTS BY LATE MORNING. IMPROVING
CONDITIONS WILL COME ABOUT AFTER 00Z WEDNESDAY.

&&

.PREV DISCUSSION... /ISSUED 612 PM CST MON FEB 4 2008/

AVIATION...00Z TAF. IFR TO OCCASIONALLY LIFR CEILINGS ARE EXPECTED
THROUGH THE FORECAST PERIOD. MVFR VISIBILITIES THIS EVENING...WILL
LOWER AGAIN LATE TONIGHT AS SNOW MOVES IN FROM THE SOUTHWEST. THE
COMBINATION OF STRONGER WINDS AND SNOW WILL TAKES VSBY DOWN TO
ABOUT 1 MILE ON AVERAGE...AND DOWN TO 1/2 MILE AT TIMES. THE MORNING
AREAS TUESDAY APPEAR TO BE MOST LIKELY TIME FOR THE COMBINATION OF
POOREST VSBYS...LOWEST CEILINGS...AND GUSTY WINDS.

PREV DISCUSSION... /ISSUED 336 PM CST MON FEB 4 2008/

SHORT TERM...SEVERAL PROBLEMS TO DEAL WITH FOR THIS FORECAST
INCLUDING FREEZING DRIZZLE POTENTIAL...THEN ACCUMULATING SNOWFALL
LATER TONIGHT INTO TUESDAY.  KUEX WSR-88D AT MID-AFTERNOON SHOWS
VERY LIGHT DRIZZLE ACROSS PORTIONS OF SOUTH CENTRAL NEBRASKA.  IT
APPEARS THAT LOW LEVEL SATURATION AND DRIZZLE WILL REMAIN POSSIBLE
THIS EVENING...AND HAVE ADDED VERY LIGHT DRIZZLE/FREEZING DRIZZLE
INTO THE GRIDS.  THE LARGER STORM SYSTEM REMAINS TO THE WEST OF THE
AREA MUCH OF THE NIGHT...HOWEVER THE 12Z NAM/WRF AND GFS HAVE BEEN
SHOWING THE POTENTIAL FOR A MID-LEVEL DEFORMATION AXIS AND
ASSOCIATED PRECIPITATION BAND DEVELOPING LATE TONIGHT INTO EARLY
TUESDAY.  THE MAIN UPPER LEVEL SYSTEM THEN CROSSES THE AREA TUESDAY
INTO EARLY TUESDAY EVENING.  SHORT TERM FORECAST MODELS INCLUDING
THE NAM/WRF AND GFS HAS BEEN VERY INCONSISTENT IN THEIR HANDLING OF
WHERE THE BEST DYNAMICS WILL BE LOCATED WITH THIS SYSTEM.  OVERALL
CONFIDENCE IS NOT VERY HIGH IN MANY REGARDS...AND GENERALLY WENT
WITH A HPC/CONSENSUS FORECAST WHICH PLACES THE HIGHER SNOWFALL
ACCUMULATIONS IN THE SOUTH AND EAST PORTION OF THE FORECAST AREA.
IN THE END...DECIDED TO ISSUE A SNOW AND BLOWING SNOW ADVISORY FOR
THE COMBINATION OF WIND AND SNOW IN THE AREA OF HIGHER SNOW
ACCUMULATIONS.

OBVIOUSLY THERE REMAINS MANY UNCERTAINTIES WITH THIS SYSTEM THAT
STILL HAVE TO BE DEALT WITH OVER THE NEXT 24 TO 36 HOURS...AND CAN
SEE THINGS STILL BEING ADJUSTED QUITE A BIT.  FIRST...WILL THE
FREEZING DRIZZLE THIS EVENING BE ENOUGH TO EVENTUALLY CAUSE TRAVEL
PROBLEMS?  CURRENTLY WE HAVE OPTED TO NOT GO WITH A HEADLINE THIS
EVENING...BUT IT WILL HAVE TO BE MONITORED.  THE PLACEMENT OF THE
HEAVIER SNOW BAND ALSO REMAINS ELUSIVE IN THE MODELS...AND WOULD NOT
BE SURPRISED TO SEE SUBSEQUENT MODEL RUNS MOVE THIS AROUND.

LONG TERM...12Z WEDNESDAY THROUGH MONDAY. PRIMARY FOCUS IN THE
EXTENDED PERIOD IS ON CHANCE FOR SOME LIGHT SNOW WEDNESDAY
NIGHT...AND MODERATING TEMPERATURES THROUGH THE PERIOD.

THE UPPER WAVE SET TO BRING A PERIOD OF ACTIVE WEATHER TO THE AREA
LATER TONIGHT AND TUESDAY WILL BE EAST OF THE AREA OVER THE MS
VALLEY BY WEDNESDAY MORNING. WILL SEE SOME BRIEF SHORTWAVE RIDGING
ON WEDNESDAY IN BETWEEN THIS EXITING SYSTEM AND ANOTHER PROGRESSIVE
WAVE DIVING IN FROM THE NORTHWEST. WILL SEE A BRIEF SHOT OF
SOUTHERLY SURFACE FLOW AND SHOULD SEE SOME MODERATION IN
TEMPS...ALTHOUGH EXPECTED FRESH SNOW COVER WILL TEMPER THE WARM
UP...AND WILL AIM HIGHS IN THE UPPER 20S TO LOWER 30S. THE QUICK
MOVING WAVE PASSES THROUGH WEDNESDAY NIGHT...BRINGING A CHANCE FOR
SOME LIGHT SNOW TO THE AREA. THE WAVE PUSHES EAST BY THURSDAY
MORNING...WITH GENERALLY DRY CONDITIONS THEN EXPECTED THROUGH THE
REMAINDER OF THE PERIOD. ANOTHER WEAK WAVE IN A CONTINUED NORTHWEST
FLOW ALOFT PASSES THROUGH THURSDAY NIGHT...BUT SOUNDINGS ARE DRY
BELOW 700MB AND FORCING IS WEAKER THAN PREVIOUS WAVE...SO AM NOT
EXPECTING ANY PRECIP WITH THIS NEXT WAVE.

AS FAR AS TEMPERATURES GO...SHOULD SEE A GRADUAL WARMING TREND LATE
WEEK THROUGH THE WEEKEND AS NORTHWEST FLOW ALOFT GRADUALLY BECOMES
MORE WESTERLY. THE WAVE WEDNESDAY NIGHT PUSHES A WEAK SURFACE
BOUNDARY THROUGH...BUT THERE/S REALLY NO COLD AIR BEHIND IT AND WEST
TO SOUTHWEST WINDS ON THURSDAY SHOULD BE SUFFICIENT TO WARM TEMPS
ABOVE FREEZING ON THURSDAY. TEMPERATURES ESPECIALLY EARLIER IN THE
PERIOD WILL BE DEPENDENT UPON HOW MUCH SNOW FALLS TONIGHT AND
TUESDAY. BASED ON EXPECTED AMOUNTS...HAVE DELAYED THE WARM UP SOME
LATE WEEK...HOLDING OFF THE WARMER TEMPS UNTIL THE WEEKEND. THE NEXT
COLD FRONT MOVES THROUGH SUNDAY NIGHT OR MONDAY...KNOCKING TEMPS
BACK...ALTHOUGH STILL ABOVE CLIMO...FOR THE BEGINNING OF NEXT WEEK.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...SNOW AND BLOWING SNOW ADVISORY UNTIL 6 PM CST TUESDAY FOR
     NEZ074>077-082>087.

KS...SNOW AND BLOWING SNOW ADVISORY UNTIL 6 PM CST TUESDAY FOR
     KSZ005>007-017>019.

&&
Hazardous weather outlook, Feb 5, 4:47 AM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
447 AM CST TUE FEB 5 2008

NEZ039-040-061200-
VALLEY-GREELEY-
447 AM CST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR VALLEY AND GREELEY COUNTIES
IN CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

SNOW WILL CONTINUE TODAY BEFORE BEGINNING TO TAPER OFF FROM WEST
TO EAST DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. NORTH
WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 35 MPH MAY CONTINUE TO
PRODUCE SOME AREAS OF BLOWING SNOW AND REDUCED VISIBILITIES. TOTAL
SNOWFALL ACCUMULATIONS OF 1 TO 2 INCHES ARE EXPECTED BY THE TIME
THE SNOW ENDS THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ041-046>049-060>064-072>076-082-083-061200-
NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-
YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FURNAS-HARLAN-
447 AM CST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA NORTH
OF A LINE FROM FRANKLIN TO GENEVA AND SOUTH OF ORD AND GREELEY.

.DAY ONE...TODAY AND TONIGHT.

SNOW WILL CONTINUE ON TODAY BEFORE BEGINNING TO TAPER OFF FROM
WEST TO EAST DURING THE LATE AFTERNOON TO EARLY EVENING HOURS.
NORTH WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 35 MPH WILL CONTINUE TO
PRODUCE BLOWING SNOW AND REDUCED VISIBILITIES. TOTAL SNOWFALL
ACCUMULATIONS OF 3 TO 6 INCHES ARE EXPECTED BY THE TIME THE SNOW
ENDS THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-NEZ077-084>087-061200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-FILLMORE-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
447 AM CST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA ALONG
AND SOUTH OF A LINE FROM FRANKLIN TO GENEVA AND FOR PORTIONS OF
NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SNOW WILL CONTINUE TODAY BEFORE BEGINNING TO TAPER OFF FROM WEST
TO EAST DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. NORTH
WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 35 MPH WILL CONTINUE TO
PRODUCE BLOWING SNOW AND REDUCED VISIBILITIES. TOTAL SNOWFALL
ACCUMULATIONS OF 6 TO 10 INCHES ARE EXPECTED BY THE TIME THE SNOW
ENDS THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Phillips

When
February 5, 5:00 AM CST to 9:00 PM CST
Where
Phillips forecast zone
Reported by
COOP Observer
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Seven inches of new snow fell in Phillipsburg.

Winter Storm, Rooks

When
February 5, 5:00 AM CST to 9:00 PM CST
Where
Rooks forecast zone
Reported by
COOP Observer
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Seven inches of new snow fell near Plainville.

Winter Storm, Jewell

When
February 5, 5:00 AM CST to 11:30 PM CST
Where
Jewell forecast zone
Reported by
Public
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

Up to six inches of new snow was reported in Jewell County.

Winter Storm, Mitchell

When
February 5, 5:00 AM CST to 11:30 PM CST
Where
Mitchell forecast zone
Reported by
Public
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

Up to six inches of new snow was reported in Mitchell County.

Winter Storm, Osborne

When
February 5, 5:00 AM CST to 11:30 PM CST
Where
Osborne forecast zone
Reported by
Public
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Six to eight inches of new snow fell in Osborne County.

Winter Storm, Smith

When
February 5, 5:00 AM CST to 11:30 PM CST
Where
Smith forecast zone
Reported by
COOP Observer
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

The NWS Cooperative Observer in Smith Center measured 6.8 inches of new snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78944, 78945, 78946, 78947, 78948, 78949.